Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 519, NWS Birmingham, AL

January 7, 2005Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 7, 2005, 11:05 PM CST for Hale County, Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2005, 11:05 PM CST (05:05 UTC)
Expired
Jan 7, 2005, 11:30 PM CST
In force
25 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Hale County, AL

The radar

The Birmingham radar (KBMX), 92 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 8:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 10:03 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Jan 7, 10:03 PM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CST FRI JAN 7 2005

.UPDATE...

...TORNADO WATCH UNTIL 2 AM...

LINE OF STORMS MOVED THROUGH NORTHWEST ALABAMA ALONG OR JUST AHEAD
OF COLD FRONT.  A LOT OF SPIN IN THE ATMOSPHERE...INSTABILITY NOT
OVERWHELMING BUT ITS THERE AS MOST OF OUR AREA HAS PASSED INTO
WARM SECTOR.  UPDATED ZONES FOR RADAR TRENDS.  PLAN TO DO FREQUENT
UPDATES AS FRONT MOVES THROUGH AREA AND PUSHES STORMS EASTWARD.

CURRENTLY WE HAVE HAD NO REPORTS IN ALABAMA, ALTHOUGH JAN HAS
POSTED NUMEROUS REPORTS ON THEIR LSR PRODUCT.  WILL CONTINUE WITH
UPDATES AS NEEDED.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

88
Hazardous weather outlook, Jan 7, 1:30 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST FRI JAN 7 2005

ALZ011>015-017>050-081330-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY).

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL NOT BE NECESSARY.

In the hours before

Special weather statement, Jan 7, 9:48 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
948 PM CST FRI JAN 7 2005

ALZ023-080445-
TUSCALOOSA-
948 PM CST FRI JAN 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
1045 PM CST...

...A TORNADO WATCH IS IN EFFECT UNTIL 2 AM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 946 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTHWEST OF SAMANTHA TO 19 MILES
SOUTHWEST OF ELROD...MOVING EAST AT 20 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
ELROD...SAMANTHA...NORTHPORT...TUSCALOOSA...FOSTERS...HOLT...VANCE
AND KELLERMAN THROUGH 1045 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
Special weather statement, Jan 7, 9:53 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 PM CST FRI JAN 7 2005

ALZ031-080430-
GREENE-
953 PM CST FRI JAN 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR GREENE COUNTY UNTIL 1030
PM CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 950 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 14 MILES WEST OF BOLIGEE...MOVING EAST AT 35 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BOLIGEE AND EUTAW
THROUGH 1030 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

TORNADO WATCH IS IN AFFECT UNTIL 2 AM.
Special weather statement, Jan 7, 10:31 PM CST, 34 minutes before
ALZ011>015-017-018-022>026-030>035-039>042-051>055-080800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CST FRI JAN 7 2005

TORNADO WATCH NUMBER 1 HAS BEEN CANCELLED FOR THE FOLLOWING AREAS...
PICKENS...FAYETTE...LAMAR AND MARION...

TORNADO WATCH NUMBER 1 REMAINS IN EFFECT
FOR...LOWNDES...MARENGO...DALLAS...AUTAUGA...PERRY...SUMTER...HALE...
CHILTON...GREENE...BIBB...SHELBY...TUSCALOOSA...JEFFERSON...ST.
CLAIR...WALKER...ETOWAH...BLOUNT AND WINSTON COUNTIES...UNTIL 200 AM
CST.
Special weather statement, Jan 7, 10:44 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CST FRI JAN 7 2005

ALZ031-032-080515-
GREENE-HALE-
1044 PM CST FRI JAN 7 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE AND GREENE COUNTIES
UNTIL 1115 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1042 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FORKLAND...MOVING EAST AT 50 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR FORKLAND...
SAWYERVILLE...GREENSBORO AND NEWBERN THROUGH 1115 PM CST.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

A TORNADO WATCH IS IN EFFECT UNTIL 2 AM.
Special weather statement, Jan 7, 10:55 PM CST, 10 minutes before
ALZ014-015-017-018-023>026-030>035-039>042-080800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1055 PM CST FRI JAN 7 2005

TORNADO WATCH NUMBER 1 HAS BEEN REMOVED FROM THE FOLLOWING
AREAS...SUMTER...GREENE...WALKER AND WINSTON...

TORNADO WATCH NUMBER 1 REMAINS IN EFFECT
FOR...LOWNDES...MARENGO...DALLAS...AUTAUGA...PERRY...HALE...
CHILTON...BIBB...SHELBY...TUSCALOOSA...JEFFERSON...ST. CLAIR...ETOWAH
AND BLOUNT COUNTIES...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:02 PM CSTSevere Thunderstorm WarningBMXLamar13 min
Jan 7, 9:09 PM CSTSevere Thunderstorm WarningBMXFayette51 min
Jan 7, 9:38 PM CSTSevere Thunderstorm WarningBMXPickens, Sumter52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.